Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 140, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 17, 2001, 3:03 PM MDT for Crowley County, Pueblo County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 17, 2001, 3:03 PM MDT (21:03 UTC)
- Expired
- Sep 17, 2001, 4:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Crowley County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 16 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 1:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 434 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
782 WUUS55 KPUB 172103 SVRPUB COC025-101-172200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 303 PM MDT MON SEP 17 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO NORTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO * UNTIL 400 PM MDT * AT 303 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AND WEATHER SPOTTERS CONFIRMED THE SEVERE THUNDERSTORM 31 MILES NORTHWEST OF OLNEY SPRINGS...OR ABOUT 26 MILES NORTHEAST OF PUEBLO...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE... CROWLEY AROUND 400 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3852 10405 3851 10441 3811 10388 3833 10367
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:55 PM MDT, 8 minutes earlier.
Area forecast discussion, Sep 17, 2:55 PM MDT, 8 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 255 PM MDT MON SEP 17 2001 ...MAIN CONCERNS SEVERE WX POTENTIAL THIS EVENING... CURRENTLY...STRONG UPPER TROUGH MOVING INTO WESTERN COLORADO...WITH 80+ ULJ MOVING ACROSS SOUTHERN COLORADO/NORTHERN NEW MEXICO BORDER. LOWERING SURFACE PRESSURES ACROSS NORTHEASTERN NEW MEXICO...IN RESPONSE TO UPPER TROUGH...HAVE BROUGHT EAST TO NORTHEAST SURFACE WINDS ACROSS THE THE EASTERN PLAINS...TAPPING INTO RICH LOW LEVEL MOISTURE. WITH UPPER TROUGH MOVING ACROSS THE AREA...0-6KM SHEARS OF 40 TO 50 KTS ACROSS THE PLAINS THROUGH THE EVENING...AND ABUNDANT LOW LEVEL MOISTURE...HAVE PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH ACROSS MUCH OF THE EASTERN PLAINS THIS EVENING. A FEW SUPERCELL THUNDERSTORMS LOOK POSSIBLE THIS EVENING...WITH LARGE HAIL UP TO 2 INCHES IN DIAMETER AND WINDS TO 60 MPH THE MAIN THREAT. UPPER TROUGH QUICKLY MOVES ACROSS THE AREA TONIGHT...WITH STRONG SUBSIDENCE TAKING HOLD AREA WIDE BY TUESDAY AFTERNOON...IN COOL NORTHWEST FLOW ALOFT. COULD SEE A FEW MORNING SHOWERS ACROSS THE PLAINS AND EASTERN MOUNTAINS...BUT SHOULD SEE GENERALLY PARTLY CLOUDY SKIES AREA WIDE BY AFTERNOON. WILL SEE COOL TEMPS IN WEAK CAA... UPPER 60S AND 70S ACROSS THE PLAINS...50S AND 60S MOUNTAINS. FOR WEDNESDAY THROUGH THURSDAY...SHOULD SEE SEASONABLE WEATHER RETURNING AREA WIDE WITH NO NOTABLE DISTURBANCES MOVING IN WEAK ZONAL FLOW ALOFT. AVN/MRF CONTINUES TRENDS OF AFTERNOON SHOWERS ACROSS THE MOUNTAINS THURSDAY. WITH STEEP LAPSE RATES BEING PROGGED...WILL KEEP SLIGHT CHANCES FOR AFTERNOON SHOWERS MOUNTAINS IN CURRENT ZONES...THOUGH MOISTURE WILL BE IN QUESTION. IN THE EXTENDED...FRIDAY THROUGH MONDAY...LATEST MODELS CONTINUE MAINLY ZONAL FLOW PATTERN WITH A FEW MINOR...HARD TO TIME DISTURBANCES MOVING THROUGH THE FLOW. ALSO CONTINUE TO MOVE A SYSTEM ACROSS THE NORTHERN TIER OF STATES FRIDAY...WITH A WEAK UPSLOPE SURGE POSSIBLE SATURDAY. AGAIN LOOKS TO STAY NORTH OF AREA AND WILL WAIT A FORM MORE RUNS TO SEE HOW IT PANS OUT. SO...WILL KEEP THE EXTENDED DRY ALL AREAS...WITH RATHER SEASONABLE TEMPS THROUGH MONDAY. PUB...NONE. MW
In the hours before
Special weather statement, Sep 17, 11:00 AM MDT, 4 hours 3 minutes before
COZ058>081-171845- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1100 AM MDT MON SEP 17 2001 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EARLY EVENING FOR A FEW SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST COLORADO PLAINS TODAY... SIMILAR TO THE LAST COUPLE OF DAYS...A FEW SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON AND EARLY EVENING. THE MAIN FOCUS WILL BE SOUTH AND WEST OF A LINE...FROM COLORADO SPRINGS TO PUEBLO TO SPRINGFIELD...WITH THE BEST CHANCES ACROSS LAS ANIMAS COUNTY. DUE TO MODERATE DYNAMICS AND AN UNSTABLE ATMOSPHERE FORECAST OVER THE REGION...A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. DUE TO MOIST LOW LEVELS AND SURFACE WEATHER BOUNDARIES IN THE REGION...AN ISOLATED TORNADO MAY ALSO OCCUR. THE BEST CHANCE FOR STORMS TO DEVELOP WILL BE FROM 2 PM TO 8 PM THIS EVENING. A UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN COLORADO TODAY. THIS SYSTEM WILL CAUSE AN AREA OF SURFACE LOW PRESSURE TO DEVELOP OVER SOUTHEAST COLORADO TODAY. ABUNDANT MOISTURE ALREADY IN PLACE WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE TODAY. THE COMBINATION OF EASTERLY FLOW AT THE SURFACE...WESTERLY FLOW OF 50 TO 60 MPH AT UPPER LEVELS...AND THE UNSTABLE ATMOSPHERE WILL ALLOW FOR A FEW ROTATING STORMS TO DEVELOP. IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINS ARE ALSO EXPECTED...MAINLY OVER THE FAR EASTERN COLORADO PLAINS. THIS WEATHER SYSTEM WILL ALSO BRING SOME SNOW ACROSS THE CENTRAL MOUNTAINS TONIGHT...ABOVE 10000 FEET. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:05 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 60 min |
| Sep 17, 4:25 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 65 min |
| Sep 17, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 63 min |
| Sep 17, 5:23 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 67 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.